Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS El Paso, TX

June 25, 2017Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 25, 2017, 6:08 PM MDT for Doña Ana County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 6:08 PM MDT (00:08 UTC)
Expired
Jun 25, 2017, 7:00 PM MDT
In force
52 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 51 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS54 KEPZ 260008
SVREPZ
NMC013-260100-
/O.NEW.KEPZ.SV.W.0076.170626T0008Z-170626T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
608 PM MDT SUN JUN 25 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  East central Dona Ana County in south central New Mexico...

* Until 700 PM MDT

* At 608 PM MDT, a severe thunderstorm was located near White Sands
  Main Post, or 17 miles east of Las Cruces, moving south at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  White Sands Main Post.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3240 10655 3240 10638 3214 10638 3214 10658
TIME...MOT...LOC 0008Z 004DEG 9KT 3233 10649 

HAIL...1.25IN
WIND...60MPH
 
$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:06 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 25, 2:06 PM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
206 PM MDT Sun Jun 25 2017

.SYNOPSIS...
A moist and unstable air mass remains in place across the region
this afternoon. This will result in the development of another
round of thunderstorms as the afternoon continues to heat up. Much
like Saturday, storms will initiate over higher terrain to the
north and track southeast across the Borderland through the
evening hours. More of the same is expected Monday, however
coverage of storms should be a little less as high pressure aloft
begins to build east. High pressure will eventually result in a
return to hot and dry conditions starting mid week and continuing
into the weekend.

&&

.DISCUSSION...
Moisture continues to stream into the region on the heels of
southeasterly surface flow. The 12Z KEPZ RAOB revealed a PW value
of 1.03 inches and forecast models indicate that most of the
region will experience PW values elevated above one inch through
today and even Monday. As this moist atmosphere heats up it will
continue to destabilize, leading to additional rounds of showers
and storms the next few afternoons and evenings.

As for this afternoon, initial storm development has been located
across the higher terrain of the Sacramento mountains and to a
greater extent, the northern reaches of the Gila Wilderness.
Steering flow around upper level high pressure anchored over
southern Arizona will result in a general southeastern movement of
storms as the day progresses. In addition storms coming out of
the Gila will be aided by a weak short wave that is currently seen
entering northwest New Mexico as it too works it's way around the
upper high.

Current meso analysis indicates MUCAPE values of 1200 to 1500
J/kg and LI values of -4 to -6 across much of the region. Enough
directional shear should exist to induce some mid level rotation
with a risk for some storms producing large hail later today. At
the same time DCAPE values of 1200 to 1400 J/kg indicate the
possibility of strong downburst winds as well.

Storm activity will eventually wind down later tonight before
returning under similar circumstances Monday afternoon. However it
appears that the overall coverage of storms Monday will be down
some from today as the upper high begins to build slowly east. A
few additional storms will also pop up Tuesday, but by mid week
the high will have taken over much of the region stretching west
to east along the international border. The result will be a
return to deep westerly flow allowing for drying and warming
across the board. Triple digit heat will be returning to the
lowlands by Wednesday and continuing into the upcoming weekend.

&&

.AVIATION...Valid 26/00Z-27/00Z...
P6SM SCT070-090 SCT-BKN150-200 through much of the period.  Expect
cluster of VRB25G40KT 1-3SM TSRA BKN020-040 to be ongoing over
northern and eastern areas and moving through area about 06Z-09Z.
Mainly isolated storms then expected until after 18Z when scattered
storms redevelop over eastern and northern areas.

&&

.FIRE WEATHER...
Moisture will slowly be getting pushed eastward over the next couple
of days.  After another active afternoon and evening today, with
locally heavy rain, gusty winds and small hail with storms, coverage
will mainly be confined to the eastern and northern areas Monday. By
Tuesday, westerly low level winds will push moisture to past the Rio
Grande valley with any activity over Otero and Hudspeth counties.
Stronger zonal flow will kick in toward the end of the week with
some breezy conditions along with temperatures near the 100 degree
mark for the lowlands.  Depending on how quick fuels dry out, could
have some areas near critical conditions on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  94  73  97 /  30  10  30   0
Sierra Blanca           67  90  68  92 /  20  30  30  10
Las Cruces              69  94  70  97 /  30  10  20   0
Alamogordo              68  91  66  95 /  50  30  40  20
Cloudcroft              48  70  49  71 /  60  50  40  30
Truth or Consequences   70  92  71  96 /  30  30  20  20
Silver City             64  88  65  93 /  50  40  10   0
Deming                  68  95  69  97 /  20  10  20   0
Lordsburg               65  95  65  98 /  30  10   0   0
West El Paso Metro      71  93  72  96 /  30  10  30   0
Dell City               63  93  63  95 /  40  40  20  20
Fort Hancock            69  95  69  98 /  20  20  20  20
Loma Linda              69  87  69  92 /  40  30  40  10
Fabens                  68  95  68  97 /  30  20  30   0
Santa Teresa            67  94  68  96 /  30  10  20   0
White Sands HQ          73  92  74  95 /  50  20  30  10
Jornada Range           64  93  64  96 /  40  20  20  10
Hatch                   65  96  66  96 /  30  20  20   0
Columbus                70  97  69  97 /  20   0  20   0
Orogrande               71  92  71  96 /  40  20  30  20
Mayhill                 55  74  56  80 /  60  50  50  30
Mescalero               51  80  51  82 /  50  50  50  30
Timberon                51  76  52  80 /  60  40  40  30
Winston                 59  85  59  88 /  50  60  30  20
Hillsboro               61  90  63  94 /  40  40  20  10
Spaceport               60  94  61  97 /  40  30  20  10
Lake Roberts            51  86  54  89 /  50  50  20  10
Hurley                  63  87  64  92 /  30  30  20   0
Cliff                   57  95  60  98 /  50  30  10   0
Mule Creek              61  93  62  95 /  50  20   0   0
Faywood                 61  90  62  95 /  20  40  20  10
Animas                  70  97  69  99 /  30   0  10   0
Hachita                 67  96  66  99 /  20   0  10   0
Antelope Wells          70  95  71  97 /  30  20  30  10
Cloverdale              66  93  66  95 /  40  30  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27-Laney/26-Grzywacz
Hazardous weather outlook, Jun 25, 2:14 PM MDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
214 PM MDT Sun Jun 25 2017

NMZ401>417-TXZ418>424-262015-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
214 PM MDT Sun Jun 25 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Moist and unstable air remains in place across the region.
Thunderstorms are developing in the heat of the afternoon and
will continue into the evening hours.

Locally heavy rainfall will accompany individual storms as they
track southeast. Flash flooding could be a concern today and
tonight especially around low water crossings and near arroyos and
small streams.

A few storms will be capable of producing damaging downburst winds
with gusts to 60 mph. In addition, storms will be capable of
producing large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storms are expected to develop again Monday afternoon and evening.
While the overall coverage of storms will be less than Sunday, a
few storms could still produce damaging wind gusts as well as
large hail and heavy rainfall. Storms will be limited to the
eastern half of the area Tuesday before drier air ends the storm
threat for the second half of the week ahead.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of significant weather,
and weather effects, in real time to help the NWS facilitate
notification of the public to ongoing weather dangers.

Laney

In the hours before

Special weather statement, Jun 25, 4:08 PM MDT, 2 hours before
Special Weather Statement
National Weather Service El Paso TX
408 PM MDT SUN JUN 25 2017

NMZ402-408-252300-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-
408 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN SIERRA COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Chloride, or 6 miles west of Winston, moving east
northeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3324 10759 3320 10789 3337 10800 3345 10800
      3346 10778
TIME...MOT...LOC 2208Z 254DEG 14KT 3332 10775

TRIPOLI
Local storm report, Jun 25, 4:47 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
447 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     5 SSW HUECO TANKS       31.85N 106.07W
06/25/2017  E60 MPH          EL PASO            TX   TRAINED SPOTTER

            PEA SIZED HAIL AND NEIGHBORHOOD HAS LOST POWER

&&

EVENT NUMBER EPZ1700295

CAD
Special weather statement, Jun 25, 4:50 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
450 PM MDT SUN JUN 25 2017

NMZ413-417-252330-
Southern Tularosa Basin NM-Otero Mesa NM-
450 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
530 PM MDT...

At 449 PM MDT, Doppler radar was tracking strong thunderstorms 8
miles east of Orogrande, moving north around 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 10607 3252 10590 3231 10579 3226 10598
TIME...MOT...LOC 2249Z 336DEG 21KT 3238 10594

TRIPOLI
Special weather statement, Jun 25, 5:01 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service El Paso TX
501 PM MDT SUN JUN 25 2017

TXZ419-420-252345-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
501 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
545 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montana Vista, or 11 miles east of East El Paso, building westward
at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Montana Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3195 10622 3195 10609 3178 10609 3179 10618
TIME...MOT...LOC 2301Z 336DEG 10KT 3184 10612

TRIPOLI
Special weather statement, Jun 25, 5:12 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service El Paso TX
512 PM MDT SUN JUN 25 2017

NMZ410-411-413-260000-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
512 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO AND EAST
CENTRAL DONA ANA COUNTIES UNTIL 600 PM MDT...

At 511 PM MDT, Doppler radar was tracking strong thunderstorms 12
miles northeast of White Sands Main Post, or 19 miles northwest of
Orogrande, moving east around 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
White Sands Main Post and Aguirre Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3233 10657 3262 10657 3266 10628 3242 10617
TIME...MOT...LOC 2311Z 336DEG 10KT 3254 10637

TRIPOLI
Special weather statement, Jun 25, 6:02 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
602 PM MDT SUN JUN 25 2017

NMZ409-412-260045-
Central Tularosa Basin NM-Sierra County Lakes NM-
602 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
NORTHEASTERN SIERRA COUNTIES UNTIL 645 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Three Rivers, or 32 miles northwest of Tularosa, moving
southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Otero
and northeastern Sierra Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 10637 3339 10621 3310 10627 3331 10664
      3348 10651 3348 10638
TIME...MOT...LOC 0001Z 298DEG 10KT 3337 10645

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:02 PM MDTSpecial Weather StatementEPZ43 min
Jun 25, 6:34 PM MDTSevere Thunderstorm WarningEPZOtero41 min
Jun 25, 6:55 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jun 25, 7:05 PM MDTSpecial Weather StatementEPZDoña Ana40 min
Jun 25, 7:51 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 25, 8:31 PM MDTSpecial Weather StatementEPZDoña Ana44 min
Jun 26, 1:37 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 26, 3:21 PM MDTSpecial Weather StatementEPZGrant39 min
Jun 26, 3:28 PM MDTSpecial Weather StatementEPZGrant47 min
Jun 26, 3:39 PM MDTSevere Thunderstorm WarningEPZGrant51 min
Jun 26, 4:14 PM MDTSpecial Weather StatementEPZSierra46 min
Jun 26, 4:40 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jun 26, 5:47 PM MDTAreal Flood AdvisoryEPZSierra3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.